Naphthalene is a white solid substance with a strong smell. Poisoning from naphthalene destroys or changes red blood cells so they cannot carry oxygen. This can cause organ damage.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Naphthalene is the poisonous ingredient.
Napthalene can be found in:
- Moth repellent
- Toilet bowl deodorizers
Stomach problems may not occur until 2 days after coming in contact with the poison. They can include:
- Abdominal pain
- Nausea and vomiting
The person may also have a fever. Over time, the following symptoms also may occur:
- Increased heart rate (tachycardia)
- Low blood pressure
- Low urine output (may stop completely)
- Pain when urinating (may be blood in the urine)
- Shortness of breath
- Yellowing of skin (jaundice)
NOTE: People with a condition called glucose-6-phosphate dehydrogenase deficiency are more vulnerable to the effects of naphthalene.
Before Calling Emergency
Determine the following information:
- Person's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
If you suspect possible poisoning, seek emergency medical care immediately. Call your local emergency number (such as 911).
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as needed.
Blood and urine tests will be done.
People who have recently eaten many mothballs containing naphthalene may be forced to vomit.
Other treatments may include:
- Activated charcoal to prevent the poison from absorbing in the digestive system.
- Airway and breathing support, including oxygen. In extreme cases, a tube may be passed through the mouth into the lungs to prevent aspiration. A breathing machine (ventilator) would then be needed as well.
- Chest x-ray.
- EKG (electrocardiogram or heart tracing).
- Fluids through a vein (by IV).
- Laxatives to move the poison quickly through the body and remove it.
- Medicines to treat symptoms and reverse the effects of the poison.
Moth balls; Moth flakes; Camphor tar
Cantilena LR Jr. Clinical toxicology. In: Klaassen CD, ed. Casarett and Doull's Toxicology: The Basic Science of Poisons. 8th ed. New York, NY: McGraw-Hill Education; 2013:chap 33.
Kulig K. General approach to the poisoned patient. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 147.
Levine MD, Zane R. Chemical injuries. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 64.
Review Date 10/2/2016
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.